Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Fort Worth, TX

April 23, 2003Dallas County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2003, 9:55 PM CDT for Dallas County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 9:55 PM CDT (02:55 UTC)
Expired
Apr 23, 2003, 10:30 PM CDT
In force
35 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 68 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM CDTTornado WatchSPC6 hr
Apr 23, 9:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1767 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
3.4
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KFWD 240255
SVRFTW
TXC113-240330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
955 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEAST DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1030 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF WILMER...MOVING NORTHEAST
  AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEAGOVILLE AROUND 1000 PM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3256 9653 3257 9673 3276 9652

$$

07/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:50 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 23, 9:50 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
950 PM CDT WED APR 23 2003

UPDATES ARE BEING SENT TO ADJUST THE POPS...REPLACE THE TORNADO
WATCH WITH THE NEW SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM CDT THURSDAY FOR ZONES
TXC085...TXC113...TXC119...TXC139...TXC147...TXC181...TXC213...
TXC217...TXC223...TXC231...TXC251...TXC257...TXC277...TXC349...
TXC379...TXC397...TXC439...TXC467.

58
Hazardous weather outlook, Apr 23, 9:02 PM CDT, 53 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF
NORTH TEXAS.  THE MAIN THREATS WILL BE FROM LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL.  THE GREATEST THREAT WILL BE
EAST OF A JACKSBORO TO GOLDTHWAITE LINE.

.DAYS TWO THROUGH SEVEN...
THERE WILL A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...GENERALLY EAST OF THE
JACKSBORO TO GOLDTHWAITE LINE.

In the hours before

Local storm report, Apr 23, 9:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0900 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    2 NE CLEBURNE             TX   1.75 INCH HAIL 04/23/03
           JOHNSON                        GOLFBALL HAIL JUST NE OF
                                          CLEBURNE, RELAYED BY HAMS
DH

0900 PM    KEENE                     TX   60 MPH WIND GUST
04/23/03   JOHNSON                        REPORTED BY AMATEUR RADIO

SS
Local storm report, Apr 23, 9:10 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0910 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    0 N ALVARADO              TX   1.75 INCH HAIL
04/23/03   JOHNSON                        REPORTED BY SPOTTER

DS
Local storm report, Apr 23, 9:24 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0924 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    ALVARADO                  TX   70 MPH WIND
04/23/03   JOHNSON                        REPORTED BY SPOTTER
Local storm report, Apr 23, 9:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
938 PM CST WED APR 23 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 PM    GRANDVIEW                 TX   0.25 INCH HAIL
04/23/03   JOHNSON                        REPORTED BY NWS
                                          TRAINED SPOTTER                                           SPOTTER.
Local storm report, Apr 23, 9:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0940 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0936 PM    MAYPEARL                  TX   WIND DAMAGE
04/23/03   ELLIS                          REPORTED BY LAW ENFORCEMENT

SS
Local storm report, Apr 23, 9:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0951 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    6 N WAXAHATCHIE           TX   1.00 INCH HAIL
04/23/03   ELLIS                          PLUS HEAVY RAIN REPORTED
                                          BY SPOTTER 0900 PM

           KEENE                     TX   60 MPH WIND GUST
04/23/03   JOHNSON                        REPORTED BY AMATEUR RADIO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningFWDComanche59 min
Apr 23, 7:14 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell61 min
Apr 23, 7:57 PM CDTSevere Thunderstorm WarningFWDJohnson63 min
Apr 23, 8:13 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell62 min
Apr 23, 8:57 PM CDTSevere Thunderstorm WarningFWDEllis, Johnson63 min
Apr 23, 9:10 PM CDTFlash Flood WarningFWDJohnson3 hr
Apr 23, 9:12 PM CDTSevere Thunderstorm WarningFWDBosque, Hill63 min
Apr 23, 9:27 PM CDTTornado WarningFWDEllis48 min
Apr 23, 9:49 PM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Navarro56 min
Apr 23, 10:16 PM CDTSevere Thunderstorm WarningFWDVan Zandt60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.